Nebraska, 2003

Damaging Wind in Nebraska, April 17, 2003

April 17, 2003 · NWS CYS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 17, 2:30 PM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Apr 17, 2:30 PM MST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MST THU APR 17 2003

.SHORT TERM...SHORT TERM...SOME SHOWERS AND A COUPLE OF WEAK TSTMS
HAVE BEEN DEVELOPING MAINLY BETWEEN DGW AND TOR THIS AFTERNOON.  FEW
OTHER LIGHT RAIN SHOWERS OVER SOUTH CENTRAL WY CURRENTLY.  A STRONG
VORTICITY MAX WILL SWEEP ACROSS CENTRAL AZ AND THEN THROUGH NWRN NM
OVERNIGHT REACHING EASTERN CO EARLY FRI MORNING.  ALL MODELS SHOW A
WEAK H5 LOW SOMEWHERE CLOSE TO CYS AT 12Z FRI.  WILL GO WITH SCT TO
LIKELY POPS ACROSS CWA TONIGHT WITH SNOW LINE LOWERING TO 6500 FEET
BY MORNING.  ETA/META BOTH APPEAR TOO DRY OVER S CNTRL/E CNTRL WY.
UPPER LOW WILL CONTINUE NORTHEAST ACROSS NEBRASKA PANHANDLE FRIDAY
WITH LIKELY POPS STILL IN ORDER FOR NORTHERN PANHANDLE AND SCATTERED
ELSEWHERE OVER CWA DESPITE INCREASING DOWNSLOPE NW WINDS WHICH WILL
LIKELY INHIBIT SHOWERS OVER SE WY.  TEMPS WILL BE COOLER FRIDAY.

.LONG TERM...CLOSED UPPER LOW OVER NEBRASKA WILL PRODUCE CYCLONIC
FLOW OVER THE CWA FRI NIGHT.  THE STACKED UPPER LOW WILL MOVE INTO
SOUTH DAKOTA BY EARLY SATURDAY.  AT THE SURFACE...WINDS BECOME
NORTH TO NORTHWEST FRIDAY NIGHT BEHIND THE LOW...AND CONTINUE
THROUGH SATURDAY.  LOW AND MID LEVEL MOISTURE WILL INCREASE ACROSS
THE FORECAST AREA FRIDAY NIGHT AND CONTINUE OVER THE AREA SATURDAY.
LIS WILL BE SLIGHTLY NEGATIVE ACROSS THE WYOMING PORTION OF THE CWA
FRIDAY EVENING.  PRECIPITABLE WATER VALUES ARE MARGINAL DURING THIS
TIME.  SHOWERS AND EVENING THUNDERSTORMS WILL OCCUR ACROSS THE AREA
FRIDAY EVENING...THEN ACROSS THE NORTHERN HALF OF THE CWA AFTER
MIDNIGHT AS A COLD FRONT MOVES DOWN FROM THE NORTH.  PRECIP
BEHIND FRONT WILL BE SNOW.  THIS FRONT WILL CONTINUE SOUTH ACROSS THE
AREA RESULTING IN A CHANCE OF RAIN AND SNOW ACROSS THE CWA SATURDAY.
UNSETTLED PATTERN CONTINUES THROUGH THE EXTENDED AS A SERIES OF
TROUGHS CONTINUE TO MOVE EAST ACROSS THE AREA.  THIS WILL RESULT IN
A CHANCE OF SHOWERS EACH DAY FROM SUNDAY THROUGH WEDNESDAY.
THURSDAY LOOKS DRY AS A RIDGE TRIES TO BUILD OVER THE AREA WITH
DOWNSLOPE FLOW AT THE SURFACE.  ANOTHER UPPER LOW MOVES ONTO THE
CALIFORNIA COAST DURING THIS TIME.

.CYS...
WY...NONE.
NE...NONE.

KMD/JLH
Hazardous weather outlook, Apr 17, 9:45 AM MST, 9 hours 59 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT THU APR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS
AFTERNOON ACROSS SOUTHEAST WYOMING.  THE SHOWERS AND THUNDERSTORMS
WILL BECOME MORE NUMEROUS THIS EVENING...AND ALSO SPREAD INTO THE
WESTERN NEBRASKA PANHANDLE.  ANY THUNDERSTORMS THAT DO FORM WILL
MOVE NORTHEAST AT 20 MPH WITH THE MAIN THREAT FROM THESE BEING SOME
LIGHTNING AND BRIEF GUSTY WINDS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS WILL BE LIKELY FRIDAY AND SATURDAY ACROSS SOUTHEAST WYOMING
AND THE WESTERN NEBRASKA PANHANDLE DUE TO A SLOW MOVING LOW PRESSURE
SYSTEM OVER THE ROCKIES AND HIGH PLAINS.  THE PRECIPITATION ON FRIDAY
WITH FALL AS SNOW ABOVE 8500 FEET...WITH THE SNOW LINE LOWERING TO
5000 FEET LATER FRIDAY NIGHT AND SATURDAY.  A FEW INCHES OF SNOW
ACCUMULATION WILL BE POSSIBLE IN THE MOUNTAINS.  HIGH PRESSURE WILL
BRING DRY AND WARMER CONDITIONS FOR SUNDAY AND MONDAY.  ANOTHER
STORM SYSTEM WILL IMPACT THE REGION MONDAY NIGHT THROUGH WEDNESDAY
RESULTING IN A CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JLH

WCJIN-WYSE-WYNE

The radar

The Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scotts Bluff

When
April 17, 7:44 PM MST
Where
Scotts Bluff County, 1 mi S of Scottsbluff
Measured
56 kt (64 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
41.850, -103.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352352.